Topic: Blah!!!

Since my diagnoses in April, I have done extremely well.  I have stayed positive, changed my diet, handled treatment exceptionally well, and have had good results.  Ever since my last treatment though I just have not been able to get it together.  I'm tired, I don't want to eat, I don't want to do anything, and really flat out don't care about anything.  I am finding myself falling into a deep depression and I don't know why this has come on so sudden!  Anyone else experience this?  I just can't seem o snap out of it.

2 (edited by marions Fri, 27 Sep 2013 19:49:35)

Re: Blah!!!

Danna...depression and cancer seem to go hand in hand.  We had numerous discussions on this subject and I hope for others to come forward and chime in on this important issue.
At times, dear Danna, reaching out to the physician  or mental health counselor will help guide you through this temporary condition.
Please stay in touch.
Hugs
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Blah!!!

Hello Danna.  I'm sorry you are feeling so down.  My husband was diagnosed with cholangiocarcinoma two years ago.  He had a resection but the cancer returned last September and he has been on chemo ever since.  He tends to be an optimistic person by nature but we have both had our bad times too.  In addition to being a patient, Terry is also a clinical psychologist.  He always says that the best way to deal with depression is to force yourself to do something.  It doesn't have to be anything significant - perhaps a walk around the block, a phone call to a friend, making a pie - whatever you feel you can handle at the moment.  You have made a major step toward feeling better by reaching out on this discussion board. If you keep feeling down, don't hesitate to discuss it with your doctor as there are many medications that can help.  Take care and I hope you feel better soon.

Re: Blah!!!

Hello Danna -
My husband was diagnosed in May and he too had a resection and we are now on our 4th round of chemo. Every dose of chemo seems to affect him differently....some times he's fine for two weeks and like today, he had side effects from the moment they start the infusion.....it may just be this round or it could be something physically wrong....your red blood cells may be too low which will give you a real lack of energy with the anemia. You may need to talk to your ONC and let him know how you feel, he may be able to give you something to assist with this and just getting up and moving around will help.
Hang in there. We are all here for you.

KrisV

Any advice given is based on my experiences and should not be substituted for any medical recommendations. Please speak with your provider before making any changes.

Re: Blah!!!

Thanks everyone.  Surely I will snap out of it soon!!  I really don't want to have to be on any anti depressants if I can at all help it!

Re: Blah!!!

Danna,
I, too, was so busy trying to sort everything out, run to treatments, call insurance, friends, etc. that I really never had time to think beyond "what's next?" for some time. I had my bad days, but it wasn't until the period I call "my waiting period", where I was waiting to do something, anything... that I found myself depressed most of the time. I did take Xanax for a while but after some time I took myself off it. I still struggle to do anything during the day... I run out to poker and karaoke most nights. So I guess I am still clinically depressed, but I'm trying to take care of it myself. I figure I have enough drugs coursing thru my system!
I think it's natural. Unfortunately. I think if I hadn't lost my job I would be better. So I occasionally look for part time work, but haven't found anything yet. Hopefully soon!
I hope you can get yourself out of it and back to yourself soon.

KrisJ
"Don't just have minutes in the day; have moments in time."
Any opinions I give are based on personal experiences, and are not based on medical knowledge. I strongly suggest receiving medical care and opinions.

Re: Blah!!!

Hi Danna,

Sorry you are feeling so low.  During my treatment I hit times of real lows.  Probably a combination of recovering from the Whipple and not getting back to "normal" as fast as I thought I should and having chemo.  I saw a counselor.  I also began Remeron which is an anti-depressant that increases appetite and helps with sleep.  Once I was feeling better I stopped taking it.  So, if your fear is that you will always be on them, it was not true in my case.  It really did help, because if you aren't eating and sleeping it becomes a cycle and certainly isn't good for your health overall.

I would recommend staying away from long term use of Benzodiazepines if you can, however, I took Ativan before Chemo treatments and that really helped me.  They are easy to get dependent on and you cannot drink alcohol at all when taking them. 

You don't have to suffer with depression during treatment.  It is not a sign of weakness to take meds or seek counseling.  You would seek treatment for a physical malady, why not a mental one?

Hope you are feeling better soon.

Hugs,
-Randi-

Survivor of cholangiocarcinoma (2009), thyroid cancer (1999), and breast cancer (1994).

My comments, suggestions, and opinions are based only on my personal experience as a cancer survivor. Please consult a physician for professional guidance.

Re: Blah!!!

Well said, Randi and Kris!

Willow

Re: Blah!!!

And Danna, hang in there and don't be afraid to get temp medial help and counseling. It certainly can't hurt!
Willow

Willow

Re: Blah!!!

Danna,

I have been on Prozac for 2 years now. It helps me take it all in. If you want to avoid medication it would be best to at minimum talk to a professional. Find someone who will respect your not wanting to take meds. It might take a few tries to find the right person, but keep with it. Don't let cancer define you, it's something you have not who you are! It's okay to have bad days, but if they turn into weeks or months it's time to take control.  You can do it!

Shari